iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal Medicinehigh ferritinDoes Protonix cause high sugar and raised liver enzymes?

Are high sugar and raised liver enzymes side effects of Protonix?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 12, 2018
Reviewed AtJanuary 30, 2024

Patient's Query

Hi doctor,

I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs. My doctor ran more tests the next day, but has not gotten the results yet. So, he has not prescribed anything yet for my sugar levels.

She knows that I have not been feeling well for the past three weeks. I just stopped taking Protonix from yesterday. Also, I discontinued my regular Plaquenil before three months, which I used to have for the past 20 years for fatty tumors in my arm. Is there anything I can take to bring both the liver function and sugar down?

Answered by Dr. Sadaf Mustafa

Hello,

Welcome to icliniq.com. Is this the only liver function test you have? I wanted to trend it. plaquenil (Hydroxychloroquine) and Protonix (Pantoprazole) both can cause elevated liver function test, but it is relatively rare with Protonix. I also want to make sure that you are not using Aspirin, Tylenol or cholesterol medications, since they can have direct effects on the liver.

Another important point is that the slight elevation of lipase and blood sugar can happen in pancreatitis, which again could be a rare side effect of Protonix. But, this point goes against the fact that the elevation of blood sugar is out of the proportion to the lipase levels.

A person, who has prediabetes, may develop full blown diabetes transiently under physiological stress. I was trying to understand if you had been tested for diabetes ever and if this blood sugar was obtained in fasting.

For high blood sugars, I would suggest that you try to avoid high carbohydrate diet, soda, bakery products, white bread or pasta and juices. Hydrate yourself with plenty of water.

Can you please share your symptoms and for how long did you have them? Please also share if you have been worked up for lupus or autoimmune hepatitis and your entire medication list if you can?

Patient's Query

Thank you doctor,

Yes, I have had liver tests done before. Last year, the AST was 26 IU/L and ALT was 19 IU/L. I do not take Aspirin, but I did take Tylenol 500 mg twice a day last month and Ibuprofen 200 mg every 6 hours for a week for abdominal pain. Yes, I have had been tested for diabetes before too. All were blood work. Last month, the fasting result was 84 mg/dL and before 10 months it was 76 mg/dL. A year ago, the result 99 mg/dL, but I do not remember if it was a fasting reading.

My present symptoms are severe nausea, fatigue, mild on and off shakiness when hungry, mild flu like symptoms, and confusion, which started last month. I am waiting for the test results on the autoimmune lupus, hepatitis and another glucose test blood work. I discontinued all medicines for now, but had Protonix and Zofran for a month, Baclofen as needed when I had kidney stones on the left side and Plaquenil for 22 years. I stopped Plaquenil before three months on my own for a break and I do this sometime. Please let me know if you need more information. Thank you.

Answered by Dr. Sadaf Mustafa

Hello,

Welcome back to icliniq.com. Based on your symptoms and medical history, it appears that you may be experiencing acute or subacute hepatitis. It is less likely to be caused by Tylenol or viral hepatitis B or C. The timing of your symptoms aligning with the introduction of Protonix suggests it could be the potential culprit. If you haven't traveled recently in the last three months, we can rule out hepatitis A and E, which can present with similar symptoms but may also involve diarrhea.

However, the abnormal blood sugar reading is puzzling. It could be an error, and I recommend repeating the test to confirm its accuracy. Another possibility is that you might be developing mild pancreatitis, which can contribute to elevated blood sugar levels, as discussed earlier.

To further investigate the issue, I advise repeating the liver function test while ensuring you avoid Tylenol, alcohol, and all over-the-counter supplements, including herbal tea, if you are using any. This will help us monitor any changes in your liver function and better understand the situation.

Patient's Query

Hello doctor,

I finally got my results. Hepatitis A IgM negative, Hepatitis B surface antigen negative, B and C IgM negative, C virus Ab is less than 0.1 s/co ratio negative. My repeated blood work for the hemoglobin is down to 5.6%. I have not traveled outside of the country for 30 years. I am glad that my glucose is normal, but confused why sugar level was 192 before. I also had an autoimmune lupus test down and they were all negative.

However, along with these tests was an iron and ferritin blood work test. The iron and TIBC showed, TIBC 351 ug/dL, UIBC 142 ug/dL, iron 209 ug/dL, iron saturation 60%, and ferritin 926 ng/mL. I find the ferritin to be extremely high. Could this be the reason for high liver function tests? I was taking iron and vitamins before, as I was very weak with shakiness. My iron was 25, slightly lower than the minimum standard range. I was taking supplements of vitamins plus iron.

I have stopped everything (vitamins) when the kidney stones came into place before three months. And, I have stopped drinking my herbal ginger plus lemon tea too and all medicines since I found out about my liver levels last week. Is there any medication to bring down high levels of liver functions? I will be having a repeated test for my liver function. I hope it drops significantly as my sugar level did all of a sudden.

Answered by Dr. Sadaf Mustafa

Hi,

Welcome back to icliniq.com. Regarding excessive iron or ferritin issues, it is possible for ferritin to be elevated in cases of acute inflammation or hemochromatosis, an iron storage disease. While the concerning threshold is usually above 1000, your ferritin level is below that but still relatively close. Discontinuing the supplements was a commendable step. To gain further insights, it would be helpful to know if you have a previous ferritin level for comparison to determine if it is an acute change. Additionally, please inform me if you are postmenopausal. This information will aid in better understanding your situation and providing appropriate guidance.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sadaf Mustafa
Dr. Sadaf Mustafa

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

high ferritinpancreatitis

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy